Colchicine Intoxication in Children: Four Case Reports
Ayşenur P. KISAARSLAN1, Sibel YEL2, Kenan YILMAZ2, Başak Nur AKYILDIZ3, Ruhan DÜŞÜNSEL1, Zübeyde GÜNDÜZ1, Hakan POYRAZOĞLU1, Gül YÜCEL4, Feride GÜVEN4
1Department of Pediatric Rheumatology, Medical Faculty of Erciyes University, Kayseri, Turkey
2Department of Pediatric Neuphrology, Medical Faculty of Erciyes University, Kayseri, Turkey
3Department of Pediatric Intensive Care Unit, Medical Faculty of Erciyes University, Kayseri, Turkey
4Department of Pediatric, Medical Faculty of Erciyes University, Kayseri, Turkey
Keywords: Colchicine intoxication, early diagnose, findings
Colchicine is a natural alkaloid which is derived from the colchium autumnale plant. It is used in the treatment of familial Mediterranean fever, amyloidosis, gout, Behçet’s disease, and inflammatory bowel disease. In this article, we present four colchicine intoxication cases who were admitted to our clinic last year. While two patients ingested colchicine accidentally, other two took it for attempted suicide. First patient’s clinical signs were gastroenteritis, fever, and alopecia. This patient developed renal, hepatic dysfunction, and rebound leucocytosis. Patient was given support treatment and discharged. Second patient’s physical examination was normal except for tachycardia. Twenty hours after taking the medication, patient developed leucocytosis. The patient was performed plasmapheresis and leukapheresis. Thirty-nine hours after intake, patient developed sudden cardiac arrest and died. Third patient’s clinical signs were gastroenteritis, fever, and alopecia. Patient developed hepatic dysfunction and rebound leucocytosis. Support treatment was given and patient was discharged. Last patient had no clinical sign or laboratory finding and was discharged. Doctors and other healthcare employees should be alert for possible colchicine intoxication symptoms. Early detection of overdose symptoms is significant in terms of treatment success.